Alert archive / Virginia / Small Craft Advisories in 2021
Small Craft Advisory 5, NWS Baltimore/Washington
NWS Baltimore/Washington issued this small craft advisory at Jan 14, 2021, 7:50 PM EST. It took effect at Jan 15, 2021, 9:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 14, 2021, 7:50 PM EST (00:50 UTC)
- In effect from
- Jan 15, 2021, 9:00 AM EST
- Expired
- Jan 15, 2021, 3:01 AM EST
- In force
- Issued by
- NWS Baltimore/Washington
The text
As transmitted.
475 WHUS71 KLWX 150050 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 750 PM EST Thu Jan 14 2021 ANZ532>534-537-540-541-543-150900- /O.NEW.KLWX.SC.Y.0005.210115T1400Z-210116T0300Z/ Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Tangier Sound and the inland waters surrounding Bloodsworth Island- 750 PM EST Thu Jan 14 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM TO 10 PM EST FRIDAY... * WHAT...Southeast winds 10 to 15 kt with gusts up to 20 kt expected. * WHERE...Chesapeake Bay from Sandy Point MD to Smith Point VA, Tidal Potomac from Cobb Island MD to Smith Point VA, Eastern Bay, Choptank River to Cambridge MD and the Little Choptank River, and Tangier Sound and the inland waters surrounding Bloodsworth Island. * WHEN...From 9 AM to 10 PM EST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ530-531-535-536-538-539-542-150900- /O.NEW.KLWX.SC.Y.0005.210115T1700Z-210115T2300Z/ Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD- Patuxent River to Broomes Island MD- 750 PM EST Thu Jan 14 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 6 PM EST FRIDAY... * WHAT...Southeast winds around 10 kt with gusts up to 20 kt expected. * WHERE...Tidal Potomac River from Key Bridge to Cobb Island MD, Chesapeake Bay north of Sandy Point MD, Patapsco River including Baltimore Harbor, Chester River to Queenstown MD, and Patuxent River to Broomes Island MD. * WHEN...From noon to 6 PM EST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
750 WHUS71 KLWX 150801 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 301 AM EST Fri Jan 15 2021 ANZ532>534-537-540-541-543-150915- /O.CAN.KLWX.SC.Y.0005.210115T1400Z-210116T0300Z/ Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Tangier Sound and the inland waters surrounding Bloodsworth Island- 301 AM EST Fri Jan 15 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Isolated brief or sporadic wind gusts to 20 knots are possible this afternoon, but frequent gusts to 20 knots are not expected. Therefore, the Small Craft Advisory has been cancelled. $$ ANZ530-531-535-536-538-539-542-150915- /O.CAN.KLWX.SC.Y.0005.210115T1700Z-210115T2300Z/ Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD- Patuxent River to Broomes Island MD- 301 AM EST Fri Jan 15 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Isolated brief or sporadic wind gusts to 20 knots are possible this afternoon, but frequent gusts to 20 knots are not expected. Therefore, the Small Craft Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Jan 14, 3:10 PM EST, 4 hours 40 minutes earlier.
Area forecast discussion, Jan 14, 3:10 PM EST, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 310 PM EST Thu Jan 14 2021 .SYNOPSIS... High pressure will remain south of the region through tonight. A strong cold front will approach from the Midwest and cross the area Friday night. Low pressure will develop along the front and strengthen as it tracks up the coast into New England this weekend. High pressure will then build south of the region once again through the first half of next week before another potential storm system approaches the latter half of the work week. && .NEAR TERM /THROUGH TONIGHT/... High pressure remains centered over the northern Gulf coast and the Southeast this afternoon, as its associated ridge stretches northward across the Mid Atlantic Region. Surface low pressure resides well east of the Outer Banks, as well as out over the Upper Mississippi River Valley. Locally, the weak upper level disturbance that delivered cloud cover and a few sprinkles across northern Maryland is shifting to our east as ridging aloft builds overhead. With upper level ridging building into the region, mostly sunny skies will persist the remainder of the afternoon. Satellite imagery is picking up high clouds streaming in from the west, well out ahead of the system across the Midwest. These clouds will remain on the thin side through this evening, helping set the backdrop for a decent sunset. Temperatures this afternoon area running a couple degrees above forecast, wouldn't be surprised if a few spots make a run at 60 degrees across central and into northern Virginia. Otherwise, temperatures will top out in the upper 40s to around 50 degrees across the northern half of Maryland, with mid to upper 50s further south. Ahead of the next system approaching from the Mississippi River Valley, we will start to warm advect aloft overnight, allowing for an increase in cloud cover while conditions remain dry. That being said, likely a decent shot of radiational cooling conditions to be maximized this evening before the clouds build in and winds remain light. With that, our typical colder spots that like to radiate may drop quickly this evening, before seeing temperatures hold steady or slowly rise through daybreak as clouds move in. Lows will range from the middle 20s in those colder spots, to the lower 30s elsewhere. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Surface and upper level low will migrate toward the lower Great Lakes Region on Friday, pushing a strong cold front into the region the latter half of the day and into Friday night. Cloud skies are expected as a result, with temperatures running cooler than previous days but still above mid-January normals. Showers are expected to hold off from the Alleghenies until around midday or early afternoon, with a general progression eastward into the metros toward nightfall. While much of the precipitation is expected to be of the liquid variety east of the Blue Ridge and across the metros, colder air rushing in with the front will allow for snow to accumulate over the higher elevations of the Potomac and Allegheny Highlands, as well as the Blue Ridge Mountains in central Virginia. Continue to think the best shot for accumulating snow is for the ridges at or above 2000 feet. Winter Weather Advisories may be needed for portions of the areas mentioned above, but given marginal temperatures and the expectation for threshold advisory accumulations in a 12 hour period, will allow subsequent shifts to make a better assessment with additional guidance available. The front will push east of the Bay after midnight with precipitation shutting off from west to east. Not expected a strong gradient and winds to really pickup Friday night behind the front, so with the ground and surfaces remaining wet, could be some icy spots late Friday night into Saturday morning as temperatures fall. Best chance for this to occur will be along and west of the Blue Ridge, where low temperatures Friday night will drop into the middle 20s in the higher elevations to around the freezing mark elsewhere. Middle 30s are expected to hold on in the metros. The upper level low will pivot through the region on Saturday, helping spark additional showers across the area. A mix of rain and snow showers possible primarily west of the I-95 corridor, with upslope snow showers bringing additional accumulation to the Alleghenies. Ample cloud cover across the area Saturday will hold temperatures back into the upper 30s to middle 40s, with freezing temperatures along the Allegheny Front. Upslope snow persists Saturday evening and night as northwest winds kick up in the wake of the upper low passage, with additional accumulation likely. Lows Saturday night fall back into the 20s and low 30s area wide. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Overall good agreement amongst guidance, especially during the first half of the long term period. Active upper level pattern persists during the latter portion of the weekend into the beginning of next week. The first of two low pressure systems will continue to retrograde over New England Sunday, which will induce upslope snow showers over the mountainous areas with dry conditions throughout the remainder of the CWA. While temperatures are expected to remain seasonable, blustery westerly winds will make for colder conditions as the pressure gradient tightens. The secondary shortwave trough will sweep through the region on Monday as another surface cold front moves eastward. Guidance has continued the trend of the Monday FROPA lacking any significant moisture. Therefore, it appears, with the exception of some additional upslope snow showers over the mountains, that most of the CWA remains dry and seasonable. By the middle portion of next week, the jet stream becomes more zonal as an H5 ridge to our south tries to become more amplified over the Mid-Atlantic region. While this pattern typically results in more quiet weather, will have to continue to monitor any changes in the forecast as pieces of shortwave energy like to develop along the ridge axis. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... VFR conditions through tonight as winds trend light and turn out of the south southeast overnight. A strong cold front will approach and cross the terminals late Friday afternoon and Friday night, delivering increasing shower chances and the threat for periods of sub VFR conditions. A brief mix of rain/snow is possible at MRB Friday night, however accumulations would be less than one inch. In the wake of the front, a brisk northwest wind will develop the latter half of Saturday, gusting upwards of 25 knots at times. As an upper level low crosses the terminals Saturday, a few rain/snow showers are possible, but restrictions would be brief and limited, if at all. Winds will remain elevated out of west northwest Saturday night in the wake of the upper disturbance, with clouds diminishing as drier air filters into the area. Brisk NW winds will be the main impact to aviation Sunday with winds gradually diminishing into early next week. Otherwise conditions are expected to remain VFR. && .MARINE... A ridge of high pressure over the waters will allow for light winds through tonight, trending out of the south southeast. A strong cold front is poised to cross the waters Friday night, with southeasterly breezes increasing out ahead of it Friday afternoon/evening. Given water temperatures are in the lower 40s, and the air temperature Friday will be around 10 degrees warmer, skeptical on how much mixing will occur over the waters. Model soundings depict 20 to 25 knot winds 1-2kft for a period late Friday morning into Friday afternoon, but again, not overly confident on mixing to be maximized. If SCA gusts were to come to fruition, best thinking is that it would be over the Chesapeake Bay waters south of North Beach and the lower tidal Potomac waters. Will allow for further assessment of this potential this evening and overnight before hoisting any advisory at this time. The front will cross the Bay after midnight Friday night, but northwest winds and cold air advection look to remain limited until later in the day on Saturday with the passage of an upper level disturbance. SCA conditions look likely in the wake of the disturbance late Saturday through Saturday night. SCA conditions are likely Sunday through Monday evening as a brisk NW wind continues. && .TIDES/COASTAL FLOODING... Light southerly winds this afternoon will turn out of the southeast overnight and into Friday. This will allow for anomalies to slowly creep upward during the next several high tide cycles. Minor tidal flooding is not currently forecast, but our sensitive sites will flirt in the Action stage during this time. The best chance for minor tidal flooding at Southwest Waterfront and perhaps Annapolis would be during the high tide cycle Friday afternoon and evening. A strong front will push across the area Friday night, as winds turn out of the northwest and anomalies tail off thereafter. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BKF NEAR TERM...BKF SHORT TERM...BKF LONG TERM...MSS AVIATION...MSS/BKF MARINE...MSS/BKF TIDES/COASTAL FLOODING...BKF
Hazardous weather outlook, Jan 14, 5:43 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 543 PM EST Thu Jan 14 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-152245- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 543 PM EST Thu Jan 14 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-152245- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 543 PM EST Thu Jan 14 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Accumulating snow is expected Friday afternoon into Friday evening across the Blue Ridge Mountains in central Virginia, primarily over the ridges above 2000 feet. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-152245- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 543 PM EST Thu Jan 14 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Accumulating snow is expected Friday afternoon into Friday evening across the Potomac and Allegheny Highlands, primarily over the ridges above 2000 feet. Another round of accumulating snow is possible Saturday afternoon into Sunday morning along and west of the Allegheny Front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 12:57 PM EST | Small Craft Advisory | LWX | 56 hr |
Nearby
Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.